Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Respresentations of strongly amenable $ C\sp{\ast} $-algebras


Author: John Bunce
Journal: Proc. Amer. Math. Soc. 32 (1972), 241-246
MSC: Primary 46L05
DOI: https://doi.org/10.1090/S0002-9939-1972-0295091-8
MathSciNet review: 0295091
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: B. E. Johnson has introduced the concept of a strongly amenable $ {C^\ast}$-algebra and has proved that GCR algebras and uniformly hyperfinite algebras are strongly amenable. We generalize the well-known Dixmier-Mackey theorem on amenable groups by proving that every continuous representation of a strongly amenable $ {C^\ast}$-algebra is similar to a $ ^\ast$-representation. As an application, we show that every invariant operator range for a Type I von Neumann algebra comes from an operator in the commutant.


References [Enhancements On Off] (What's this?)

  • [1] J. Dixmier, Les moyennes invariantes dans les semi-groupes et leurs applications, Leopoldo Fejér et Frederico Riesz 70 annos natis dedicatus, Acta Sci. Math. Szeged 12 (1950), pars A, 213-227. MR 12, 267. MR 0037470 (12:267a)
  • [2] -, Les $ {C^\ast}$-algèbres et leurs représentations, Cahiers Scientifiques, fase. 29, Gauthier-Villars, Paris, 1964. MR 30 #1404. MR 0171173 (30:1404)
  • [3] L. Ehrenpreis and F. I. Mautner, Uniformly bounded representations of groups, Proc. Nat. Acad. Sci. U.S.A. 41 (1955), 231-233. MR 17, 126. MR 0071434 (17:126b)
  • [4] Ciprian Foias, Invariant semi-closed subspaces (preprint).
  • [5] F. P. Greenleaf, Invariant means on topologicalgroups and their applications, Van Nostrand Math. Studies, no. 16, Van Nostrand, New York, 1969. MR 40 #4776. MR 0251549 (40:4776)
  • [6] A. Grothendieck, Produits tensoriels topologiques et espaces nucléaires, Mem. Amer. Math. Soc. No. 16 (1955). MR 17, 763. MR 0075539 (17:763c)
  • [7] B. E. Johnson, Cohomology in Banach algebras (preprint). MR 0374934 (51:11130)
  • [8] Richard V. Kadison, On the orthogonalization of operator representations, Amer. J. Math. 77 (1955), 600-620. MR 17, 285. MR 0072442 (17:285c)
  • [9] J. L. Kelley and I. Namioka, Linear topological spaces, University Series in Higher Math., Van Nostrand, Princeton, N.J., 1963. MR 29 #3851. MR 0166578 (29:3851)
  • [10] M. A. Naĭmark, Normed rings, GITTL, Moscow, 1956; English transl., Noordhoff, Groningen, 1959. MR 19, 870; MR 22 #1824.
  • [11] T. Okayasu, On GCR-operators, Tôhoku Math. J. (2)21 (1969), 573-579. MR 41 #5983. MR 0261368 (41:5983)
  • [12] J. T. Schwartz, Two finite, non-hyperfinite, non-isomorphic factors, Comm. Pure Appl. Math. 16 (1963), 19-26. MR 26 #6812. MR 0149322 (26:6812)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 46L05

Retrieve articles in all journals with MSC: 46L05


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1972-0295091-8
Keywords: Amenable groups, strongly amenable $ {C^\ast}$-algebras, hyperfinite $ {C^\ast}$-algebras, GCR algebras, representations, invariant operator range
Article copyright: © Copyright 1972 American Mathematical Society

American Mathematical Society